Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 147, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 2010, 6:41 PM CDT for Scott County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2010, 6:41 PM CDT (23:41 UTC)
- Expired
- Jul 23, 2010, 7:17 PM CDT
- In force
- 36 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scott County, KS
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:42 PM CDT | TSTM WND GST 60 | 1 W Modoc, KS | THE STRONG WIND GUST ROCKED A VEHICLE BACK AND FORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
405
WUUS53 KDDC 232341
SVRDDC
KSC171-240030-
/O.NEW.KDDC.SV.W.0147.100723T2341Z-100724T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT FRI JUL 23 2010
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SCOTT CITY...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...
SCOTT STATE LAKE...
MANNING...
MAINLY RURAL AREAS OF NORTHERN SCOTT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
&&
LAT...LON 3851 10070 3839 10092 3839 10113 3869 10113
3870 10112 3870 10070 3870 10069
TIME...MOT...LOC 2341Z 235DEG 20KT 3854 10095
WIND...HAIL 60MPH 1.00IN
$$
WRIGHT2 follow-up statements
832
WWUS53 KDDC 240005
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT FRI JUL 23 2010
KSC171-240030-
/O.CON.KDDC.SV.W.0147.000000T0000Z-100724T0030Z/
SCOTT KS-
705 PM CDT FRI JUL 23 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN SCOTT
COUNTY UNTIL 730 PM CDT...
AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF SCOTT STATE LAKE...AND MOVING NORTHEAST AT 25 MPH.
AT 642 PM LAW ENFORCEMENT REPORTED WINDS OF 60 MPH 1 MILE WEST OF
MODOC.
LOCATIONS IMPACTED INCLUDE...
SCOTT STATE LAKE...
MANNING...
MAINLY RURAL AREAS OF NORTHERN SCOTT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
&&
LAT...LON 3851 10070 3845 10081 3845 10113 3869 10113
3870 10112 3870 10069
TIME...MOT...LOC 0003Z 235DEG 20KT 3861 10082
WIND...HAIL 60MPH 1.00IN
$$
WRIGHT125
WWUS53 KDDC 240017
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT FRI JUL 23 2010
KSC171-240027-
/O.CAN.KDDC.SV.W.0147.000000T0000Z-100724T0030Z/
SCOTT KS-
717 PM CDT FRI JUL 23 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SCOTT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3851 10070 3845 10081 3845 10113 3869 10113
3870 10112 3870 10069
TIME...MOT...LOC 0017Z 235DEG 20KT 3865 10074
$$
WRIGHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:29 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 23, 3:29 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CDT FRI JUL 23 2010 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS WEST TONIGHT THEN MORE CHANCES OF THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED FLOODING ASSOCIATED WITH THE COLD FRONT ON SATURDAY INTO SUNDAY. A NORTHERN BRANCH SHORTWAVE TROUGH IN THE DAKOTAS WILL MOVE INTO THE UPPER MIDWEST BY MORNING INTO THE AFTERNOON. THIS FEATURE WILL PUSH A COLD FRONT TO JUST NORTH OF THE FA BY MORNING AND THROUGH MUCH OF THE FA BY SATURDAY LATE AFTERNOON AND EVENING. A FEW THUNDERSTORMS ARE EXPECTED AHEAD OF THE COLD FRONT TONIGHT ALONG A TROUGH LINE IN FAR WESTERN KANSAS. THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE NUMEROUS SATURDAY AFTERNOON INTO SUNDAY WITH THE COLD FRONT SATURDAY AND THEN ISENTROPIC LIFT BEHIND THE FRONT SATURDAY NIGHT AND SUNDAY. ALSO NEARLY 2 INCHES OF PRECIPITABLE WATER ARE ON THE FORECAST SOUNDINGS WITH TROPICAL MOISTURE IN PLACE AND RIGHT REAR QUAD OF UPPER LEVEL JET. MODELS FORECASTING SOME 1 TO 3 INCHES QPF MAINLY FROM AROUND DODGE CITY SOUTH AND THIS IS CLOSE TO CURRENT NCEP GUIDANCE. COULD HAVE SOME LOCALIZED FLOODING IF ALL OF THIS COMES INTO PLACE LIKE GUIDANCE SUGGESTS. HAVE UPPED POPS WITH ANTICIPATED EVOLUTION. AS FOR TEMPS WILL KEEP OVERNIGHT LOWS AROUND 70 WEST TO THE MID 70S EAST. ON SATURDAY WITH EXPECTED MOSTLY CLOUDY SKIES WILL LOWER HIGHS TO AROUND 90 NORTH AND CENTRAL FA TO MID 90S SOUTHEAST. ON SATURDAY NIGHT LOOK FOR A BIT COOLER OVERNIGHT LOWS IN THE MID 60S TO AROUND 70. THEN FOR SUNDAY HIGHS SHOULD BE AGAIN TEMPERED BY LOTS OF CLOUDS AND STORMS. DAYS 3-7... MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT INDICATING AN UPPER LEVEL RIDGE OF HIGH PRESSURE BEGINNING TO SLOWLY BUILD BACK IN ACROSS THE CENTRAL PLAINS EARLY IN THE WEEK AND PREVAILING THROUGH THE END OF THE PERIOD. AS A RESULT, SHOULD EXPECT DRIER CONDITIONS ACROSS WESTERN KANSAS DURING MUCH OF THIS TIME FRAME. HOWEVER, THE GFS AND ECMWF SEEM TO HAVE A DECENT HANDLE ON AN UPPER LEVEL TROUGH TRANSITIONING EAST ACROSS THE WESTERN HIGH PLAINS LATE IN THE WEEK BRINGING THE NEXT CHANCE FOR APPRECIABLE RAINFALL TO THE AREA. BECAUSE OF THIS, WILL INTRODUCE SLIGHT POPS FOR LATE THURSDAY THROUGH FRIDAY. HIGH TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL MONDAY AS A NEAR STATIONARY FRONTAL BOUNDARY IS PROJECTED TO LIFT NORTH ACROSS WESTERN KANSAS DURING THE DAY. THE GFS AND ECMWF SHOW H85 TEMPERATURES RANGING FROM THE LOW 20S(C) ACROSS EASTERN PORTIONS OF THE CWA TO THE MID 20S(C) ALONG THE COLORADO BORDER. THIS WILL RESULT IN HIGHS CLIMBING WELL BACK UP INTO THE 90S(F) ON MONDAY. AS UPPER LEVEL RIDGING CONTINUES TO BUILD INTO THE AREA, LEE SIDE TROUGHING WILL DEVELOP HELPING TO CONTINUE A LOW LEVEL SOUTHERLY FLOW INTO THE REGION AND ALLOWING TEMPERATURES TO REMAIN NEAR NORMAL THROUGH AT LEAST THURSDAY. WILL MAKE ONLY MINOR ADJUSTMENTS TO TEMPERATURES DURING THE PERIOD. && .AVIATION... A LEE SIDE TROUGH OF LOW PRESSURE EXTENDING FROM NORTHWESTERN KANSAS DOWN INTO NORTHEASTERN NEW MEXICO WILL MOVE VERY LITTLE DURING THE PERIOD. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS EVENING ALONG AND JUST AHEAD OF THE TROUGH...PRIMARILY WEST OF A KHYS TO KDDC LINE. VFR CONDITIONS ARE EXPECTED THROUGH LATE SATURDAY MORNING EXCEPT IN AND AROUND ANY POTENTIAL CONVECTION. WINDS WILL BE SOUTHERLY AND GENERALLY 10 TO 20KT DURING THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 74 91 67 86 / 20 50 60 50 GCK 71 89 65 84 / 30 40 40 50 EHA 70 88 66 85 / 20 50 50 50 LBL 72 90 67 86 / 20 50 60 50 HYS 73 87 66 86 / 30 30 30 30 P28 76 96 71 89 / 10 40 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/32
Hazardous weather outlook, Jul 23, 4:58 AM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 458 AM CDT FRI JUL 23 2010 KSZ066-080-081-088>090-241145- STAFFORD-KIOWA-PRATT-CLARK-COMANCHE-BARBER- 458 AM CDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT. THESE ARE NOT EXPECTED TO BE SEVERE...BUT LOCALLY HEAVY RAIN IS POSSIBLE DUE TO THE EXPECTED SLOW MOVEMENT OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>046-061>065-074>079-084>087-241145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS- SEWARD-MEADE- 458 AM CDT FRI JUL 23 2010 /358 AM MDT FRI JUL 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY TONIGHT. THESE WILL PROBABLY NOT BE SEVERE...BUT SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT. THESE ARE NOT EXPECTED TO BE SEVERE BUT LOCALLY HEAVY RAIN IS POSSIBLE DUE TO THE EXPECTED SLOW MOVEMENT OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jul 23, 5:46 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT FRI JUL 23 2010
KSZ061-062-074-075-232330-
GRANT-HAMILTON-KEARNY-STANTON-
546 PM CDT FRI JUL 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HAMILTON...KEARNY AND
STANTON COUNTIES...
AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF LAKIN...MOVING NORTHEAST AT
15 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
ADDITIONAL STORMS ARE DEVELOPING OVER THE AREA WHICH COULD
STRENGTHEN QUICKLY. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH SUNSET AND THEN DIMINISH.
RESIDENTS IN GRANT...HAMILTON...KEARNY AND STANTON COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3802 10205 3825 10205 3826 10204 3826 10113
3741 10110 3742 10205
TIME...MOT...LOC 2242Z 216DEG 15KT 3803 10134
WRIGHTSpecial weather statement, Jul 23, 6:35 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT FRI JUL 23 2010
KSZ061-062-074-075-240030-
GRANT-HAMILTON-KEARNY-STANTON-
635 PM CDT FRI JUL 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...KEARNY...NORTHERN
GRANT AND STANTON COUNTIES...
AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SYRACUSE...MOVING NORTHEAST AT 25 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
ADDITIONAL STORMS ARE DEVELOPING OVER THE AREA WHICH COULD
STRENGTHEN QUICKLY. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH SUNSET AND THEN DIMINISH.
RESIDENTS IN HAMILTON...KEARNY...NORTHERN GRANT AND STANTON
COUNTIES...INCLUDING THE CITY OF SYRACUSE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3825 10205 3826 10204 3826 10175 3826 10115
3764 10114 3740 10204
TIME...MOT...LOC 2335Z 213DEG 20KT 3794 10167
WRIGHTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:27 PM CDT | Areal Flood Warning | DDC | Scott | 6 hr |
| Jul 22, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 43 min |
| Jul 22, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 49 min |
| Jul 22, 8:49 PM CDT | Special Weather Statement | DDC | Hamilton | 41 min |
| Jul 22, 9:59 PM CDT | Areal Flood Warning | DDC | Hamilton, Kearny | 5 hr |
| Jul 23, 5:46 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Kearny, Stanton | 44 min |
| Jul 23, 6:35 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny, Stanton | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.